Know the basics:
- Opioids block pain signals, but they can also block activity in the bowel
- OIC is one of the most common side effects of opioids
- OIC can last for as long as you’re taking opioids to manage your chronic pain
Signs it may be time to talk to your health care provider about OIC
- Hard stools: The appearance of your stool is an important clue to your digestive health. Dry, hard stools are a good indicator of constipation
- Decreased number of bowel movements: Many patients taking opioid medications experience a decreased number of bowel movements, which may be an indicator of OIC
- Feeling of incomplete evacuation: If you are using the restroom often but do not feel you are having complete bowel movements, this could be a symptom of OIC
Before your next visit with your health care provider, ensure that you have the information necessary to have a meaningful conversation about your OIC symptoms. To prepare, you may want to keep a record of details you would like to discuss with your health care provider and any questions you have about OIC. Remember, starting the conversation is a good first step to help address your symptoms of OIC but regular conversations with your health care provider may help to ensure OIC management strategies are effective.
Some tips to help you prepare for the discussion with your health care provider:
- Has your bowel routine changed since you started taking opioids?
- What have you done to try to help with your constipation?
- Have you changed what you eat?
- Are you drinking more water?
- What over-the-counter remedies are you taking?